Adjust font size:
        

Site Search

The Hunger Project Bolen Report
Ohm Society
Untitled

Questions for Dr. Kennedy
Welcome to Ask Dr. Kennedy. We encourage you to post your comments and questions here. We look forward to challenging questions as they are an education for us as well as for you. Please consider the following guidelines when posting:

Ask Dr. Kennedy is an educational service. Any medical advice on which you act should come directly from your personal physician.
Mention of any commercial products for sale will be removed.
Do not enter your title or message in ALL CAPS. If you do so, it will be removed.
Take care for your spelling, grammar, punctuation, and capitalization.
 
Hypochlorhydria and proton pump inhibitors
Posted by: Martin
Date: May 28, 2004 2:14 AM

I am a 58 year-old Hispanic male. Approximately three years ago I was diagnosed with Barrett's Esophagus. I was prescribed a popular proton pump inhibitor (Lansoprazole 30 mg. daily) to heal the damage to the lower part of my esophagus, to reduce the amount of acid that was produced by my stomach, and to control acid reflux. After one year of treatment, my second esophagogastroduodenoscopy showed significant healing of the Barrett's. Each year subsequently my doctor has repeated this procedure and I have continued to take the same amount of medication to prevent the condition from returning. During the last two years however, I have been experiencing a number of new and unusual symptoms that I never had before. These include: headaches, fatigue, muscle weakness, bloating, abdominal cramps, difficulty with concentration, mental confusion, anxiety, fullness after eating even small amounts of food, and feeling full hours after I have consumed a normal sized meal. This is my question: Is it possible that the "cure" (taking 30 mg of Lansoprazole daily) for my Barrett's Esophagus could have resulted in the development of hypochlorhydria? If so, how can I restore proper digestive health without this medication and minimize the risk of developing Barrett's Esophagus or (worse yet) cancer of the esophagus that sometimes occurs as a result of this condition?

RE: Hypochlorhydria and proton pump inhibitors
Posted by: Ron Kennedy, M.D.
Date: May 28, 2004 3:29 AM

It sound like you may have more going on than hypochlorhydria which by itself does not produce such dramatic symptoms. "...fatigue, muscle weakness, bloating, abdominal cramps, difficulty with concentration, mental confusion, anxiety, fullness after eating even small amounts of food, and feeling full hours after I have consumed a normal sized meal" sounds like a more profound disturbance and may or may not be related to the long term use of medication. I can't diagnose you without seeing you, but the things you describe remind me of many cases of gut wall infection I have seen. Rather than describe all that again, I will refer you to my article: www.medical-library.net/gut_wall/. If that turns out to be your problem, treatment is straight-forward enough, but it is not so easy to find a doctor who understands the problem and even harder to find one who knows how to treat it. If hypochlorhydria is the only problem, that would be easily treated (oral betaine-HCL) or cured (Speci-chol).



This Thread has been closed

 




health healing information, physician medical library medical informaion, health, healing, advertising
(572 words)